Pfizer is recalling one lot of its bubble gum flavored Children’s Advil due to customer complaints regarding inconsistencies between the dosing instructions on the label and the dosage cup provided. Since the dosage instructions on the label are in milliliters and the cup is marked in teaspoon measurements, Pfizer is concerned that parents could inadvertently give their children too much of the product, potentially resulting in overdose.
The affected lot number for the Children’s Advil Suspension Bubble Gum Flavored 4 FL OZ Bottle is R51129, with a listed expiry date of November of 2020. According to Pfizer, the Children’s Advil product – which comes in a case containing 36 bottles – was distributed throughout the US from May to June of this year.
The over-the-counter (OTC) drug is designed to treat pain and reduce fever in children with cold and flu symptoms, as well as those experiencing headaches or toothaches. Ibuprofen overdose can cause a range of symptoms, including nausea and vomiting to headache, blurred vision and dizziness.
“Pfizer, Inc. places the utmost emphasis on patient safety and product quality at every step in the manufacturing and supply chain process,” said the drugmaker in the recall notice.
The New York-based pharmaceutical company has already notified their wholesalers, distributers and retailers about the recall, and is encouraging any persons who have further distributed the product to contact their customers. Consumers who wish to report an adverse event related to this product can contact the Pfizer Consumer Healthcare Information Line or the FDA’s MedWatch Adverse Event Reporting program.
This isn’t Pfizer’s first time issuing a recall for Children’s Advil. A more widespread and serious recall of the medication was initiated in Canada in 2016 after 126 lots were found to contain precipitated ibuprofen which could lead to over- or even under-dosing.
At that time, Pfizer warned that parents and caregivers administering the drug to children could be giving an unknown dose if the bottle wasn’t shaken well enough before dispensing. While the risks of ibuprofen overdose are serious, under-dosing can also be a problem, particularly when it comes to children with very high fevers. Without giving a child enough of the active ingredient to get the fever under control, they could experience convulsions, though the drugmaker said that this would be a rare occurrence.
In 2015, sales of Children’s Advil in the US totalled $30.4 million, according to data from Statista. That year, the product was the fifth most popular liquid analgesics – the majority of which are designed for children – with private label products topping the list.